Skip to content

NRS 2002: nutrition screening

Is the patient at nutritional risk according to NRS 2002?

Answer: NRS 2002 is used in hospitals to find patients at nutritional risk. After the initial screening (BMI below 20.5? weight loss in the last 3 months? reduced food intake in the last week? seriously ill?) you score the nutritional status 0–3 and disease severity 0–3 and add 1 point if the patient is 70 years or older. 3 points or more means nutritional risk, and then a nutrition plan must be drawn up.

Formula

NRS 2002 = ernæringstilstand (0-3) + sygdommens sværhedsgrad (0-3) + 1 point hvis alder ≥ 70 år

3 point eller mere = ernæringsmæssig risiko (Kondrup m.fl. 2003)

The initial screening: BMI < 20.5? Weight loss in last 3 months? Reduced food intake last week? Seriously ill? If the answer is no to all four, screen again in a week

Symbols and units in the formula
SymbolMeaningUnit
ernaeringNutritional status—
sygdomDisease severity (increased requirement)—
alderAgeår
=NRS 2002-scorepoint
=Of which points for agepoint

Validity and source

Source
NRS 2002 (Kondrup et al., Clinical Nutrition 2003; ESPEN) — National Board of Health's recommended screening tool in hospitals

Does not apply when

  • Use your department's chart and instructions. The examples under illness are the diagnoses Kondrup et al. themselves use as anchors. If you are unsure about the level, assess together with the nurse. The nutrition plan is drawn up in cooperation with nurse, doctor or dietitian.

Worked example

The calculator's own default values inserted. The figures are calculated with exactly the formula the tool uses.

Substituted

  • Nutritional status0
  • Disease severity (increased requirement)0
  • Age75 år

Giver

  • NRS 2002-score1 point
  • Of which points for age1 point

The calculator itself is locked

Create a free user account to unlock all articles, calculators, templates and range — and get access to quizzes and classes. It takes less than a minute: name, email and a password. No payment card.

Want to try something first? See what you can use without an account — the junior zone, the encyclopedia, the videos and more.

Sådan bruger du den

På sygehuset skal alle patienter screenes for ernæringsrisiko ved indlæggelse. Sundhedsstyrelsen anbefaler NRS 2002. Når en patient har svaret ja til et af de indledende spørgsmål, scorer du ernæringstilstand og sygdommens sværhed og lægger et point til ved 70 år eller derover.

Step by step

  1. Stil de indledende spørgsmål: BMI under 20,5? Vægttab de sidste 3 måneder? Spist mindre den sidste uge? Svært syg?
  2. Er svaret ja til et af dem, så score ernæringstilstanden 0-3.
  3. Score sygdommens sværhed 0-3 ud fra diagnosen.
  4. Læg 1 point til, hvis patienten er 70 år eller ældre.
  5. Ved 3 point eller mere skal der lægges en ernæringsplan.

Typical errors

  • At glemme alderspointet.
  • At bruge vægten med ødemer.
  • At screene én gang og ikke igen efter en uge.

Examples from everyday life

Ældre kvinde med lungebetændelse

En kvinde på 78 år er indlagt med lungebetændelse. Hun har tabt sig over 5 % på 2 måneder og spiser halvdelen af sin mad.

Nutritional status
2 — moderate: weight loss over 5% in 2 months, or BMI 18.5-20.5 and reduced general condition, or eaten 25-60% of requirement
Disease severity (increased requirement)
1 — mild: e.g. hip fracture, chronic disease with acute exacerbation (COPD, cirrhosis), diabetes, cancer, chronic dialysis
Age
78 year

It means: Hun har 4 points. Hun er i ernæringsmæssig risiko, og der skal lægges en plan.

Mand med apopleksi

En mand på 65 år er indlagt med en apopleksi. Han har ikke tabt sig og spiser normalt.

Nutritional status
0 — normal nutritional status
Disease severity (increased requirement)
2 — moderate: e.g. major abdominal surgery, stroke, severe pneumonia, haematological cancer
Age
65 year

It means: Han har 2 points. Han er ikke i risiko nu, men skal screenes igen om en uge, fordi apopleksien kan give synkebesvær.

Ældre med hoftebrud

En kvinde på 82 år er opereret for hoftebrud. Hun har tabt lidt over 5 % på 3 måneder.

Nutritional status
1 — mild: weight loss over 5% in 3 months, or eaten 50-75% of requirement in the last week
Disease severity (increased requirement)
1 — mild: e.g. hip fracture, chronic disease with acute exacerbation (COPD, cirrhosis), diabetes, cancer, chronic dialysis
Age
82 year

It means: Hun har 3 points, heraf 1 points for alderen. Hun er i risiko, og der skal lægges en ernæringsplan.

Rule of thumb

En patient over 70 år med en sygdom på mindst 1 point og et vægttab på mindst 1 point har allerede 3 point.

How to check the answer

Scoren ligger mellem 0 og 7.